Tornadoes · United States · Colorado · 2008
EF0 tornado, Firstview, Colorado, June 19, 2008
This EF0 tornado ran 0.5 miles across Cheyenne County on June 19, 2008, touching down at 5:36 PM MDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 19, 2008
- Touchdown
- 5:36 PM MDT (23:36 UTC)
- Lifted
- 5:42 PM MDT (23:42 UTC)
- On the ground
- 6 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cheyenne County
- Touchdown point
- 38.769, -102.596
- Lift-off point
- 38.769, -102.596
- Record number
- 0806191736-02
What the Weather Service recorded
Thunderstorms developed over eastern Colorado during the afternoon hours producing marginally severe hail as well as three landspout tornadoes.
A storm chaser observed a landspout tornado lasting 7 minutes. The landspout remained nearly stationary with no damage reported.
A landspout tornado lasting one minute was observed by both emergency management and storm chasers. No damage occurred with this brief tornado.
A storm chaser reported a diffuse, weakly rotating landspout tornado. This nearly stationary tornado lasted 6 minutes. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jun 19, 5:15 PM MDT, 21 minutes earlier.
Area forecast discussion, Jun 19, 5:15 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 515 PM MDT THU JUN 19 2008 .DISCUSSION... FOR THE REST OF THE EVENING AND INTO THE OVERNIGHT HOURS...ONLY STORM IN THE FORECAST AREA IS ON THE KIT CARSON AND CHEYENNE COLORADO LINE...OTHERWISE ACTIVITY IS TIED TO THE CHEYENNE RIDGE ALONG THE CO/WY BORDER AND SOUTH OF THE AREA IN SOUTHWEST KANSAS/SOUTHEAST COLORADO. AFTER THE 02Z WATCH EXPIRATION FEEL THAT THERE WILL BE LARGE LULL IN ACTIVITY AS AREA OF 700-500 MOISTURE AND UPPER JET DIVERGENCE EXITS THE AREA. HOWEVER...AS HAS BEEN THE CASE THE LAST FEW DAYS MAY SEE ACTIVITY MOVE INTO THE AREA FROM THE NEBRASKA PANHANDLE WHICH SOME OF THE MODELS SHOW IN THE FIELDS LISTED ABOVE. WILL FINE TUNE THAT LATER TONIGHT AS WE GET CLOSER TO THAT TIME. OTHERWISE...WINDS WILL BE ERRATIC AND ALL OVER THE PLACE. TEMPS/DP LOOK PRETTY GOOD AND WILL NEED TO FURTHER ADJUST SKY GRIDS DOWN AS ONLY SOME CIRRUS FROM CONVECTION EXPECTED OVER PARTS OF THE AREA. DDT && .AVIATION... FOR THE 00Z TAFS...HAVE GONE WITH A VRB06KT WIND PRETTY MUCH THROUGHOUT THE TAF CYCLE AS THERE IS NO CLEAR CUT DIRECTION INDICATED. SKY COVER THROUGH MIDNIGHT SHOULD BE OF THE MID AND HIGH LEVEL VARIETY...MAINLY CONVECTIVE BLOWOFF. BY 18Z FRIDAY CONVECTION EXPECTED AGAIN BUT CLOSER TO THE CO/KS BORDER SO HAVE LEFT CB OUT OF THE TAF AT KMCK AND INSERTED IT AT KGLD. BOUNDARY LAYER RH FROM THE GFS/NAM NOT FAVORABLE FOR FOG SO HAVE LEFT IT OUT. DDT && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, Jun 19, 10:22 AM MDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1022 AM MDT THU JUN 19 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1022 AM MDT THU JUN 19 2008 /1122 AM CDT THU JUN 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL DISTURBANCE COMBINED WITH LOW LEVEL MOISTURE AND DAYTIME HEATING WILL COMBINE TO GENERATE ANOTHER ROUND OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS...AND AN ISOLATED TORNADO CANNOT BE RULED OUT. FLOODING MAY ALSO BECOME AN ISSUE OVER AREAS WHERE HEAVY RAIN HAS FALLEN OVER PREVIOUS DAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH SATURDAY NIGHT. AT THIS TIME...IT IS POSSIBLE THAT SOME OF THESE STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. BURTIS
In the hours before
Special weather statement, Jun 19, 4:07 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 407 PM MDT THU JUN 19 2008 COZ091-192215- KIT CARSON COUNTY- 407 PM MDT THU JUN 19 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF ARRIBA...OR 13 MILES SOUTHWEST OF FLAGLER...AND MOVING EAST AT 17 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE.
Special weather statement, Jun 19, 4:26 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 426 PM MDT THU JUN 19 2008 COZ091-192245- KIT CARSON COUNTY- 426 PM MDT THU JUN 19 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF SEIBERT...AND MOVING EAST AT 17 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. SOME COMMUNITIES WHICH MAY BE IMPACTED INCLUDE SEIBERT...VONA AND STRATTON.
Special weather statement, Jun 19, 5:03 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 503 PM MDT THU JUN 19 2008 COZ091-192330- KIT CARSON COUNTY- 503 PM MDT THU JUN 19 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF STRATTON TO 12 MILES SOUTH OF FLAGLER...AND MOVING EAST AT 26 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE.
Local storm report, Jun 19, 5:16 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 10 S VONA 39.16N 102.74W
06/19/2008 E0.88 INCH KIT CARSON CO PUBLIC
&&
MLAMMERSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 12:00Z
11.6 hours before the tornado, 134 km from the path. June 19, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -42199 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.2 K/km
Denver, CO (KDNR), 00:00Z
0.4 hours after it, 134 km from the path. June 20, 2008.
- Mixed-layer CAPE
- 361 J/kg
- Mixed-layer CIN
- -70 J/kg
- Surface CAPE
- 757 J/kg
- Mixed-layer LCL
- 2794 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 9.5 K/km
The surface observations
Burlington (ITR), 59 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the touchdown began at 23:38 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of June 19, 2008
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 19 | 3:37 PM EDT | EF1 | Chatham, GA | 0.8 | 100 | $3.1 million | ||
| June 19 | 3:30 PM CDT | EF1 | Greene, MO | 1.3 | 100 | $150,000 | ||
| June 19 | 3:13 PM MDT | EF0 | Union, NM | 0.1 | 10 | |||
| June 19 | 5:28 PM CDT | EF0 | Cottle, TX | 0.0 | 50 | |||
| June 19 | 6:30 PM CDT | EF0 | Cimarron, OK | 0.3 | 25 | |||
| June 19 | 5:32 PM MDT | EF0 | Cheyenne, CO | 0.5 | 25 | |||
| June 19 | 5:36 PM MDT | EF0 | Cheyenne, CO | 0.5 | 25 | |||
| June 19 | 6:45 PM CDT | EF0 | Lancaster, NE | 0.1 | 40 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.